Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 104, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2000, 10:48 PM CDT for Hand County, South Dakota. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 2000, 10:48 PM CDT (03:48 UTC)
- Expired
- Jul 24, 2000, 11:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hand County, SD
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 11:00 PM CDT | Hail 1 | Miller, SD | Large hail damaged the siding of a home and also broke out a window. |
| Jul 24, 11:05 PM CDT | Hail 0.75 | Miller, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2855 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 250349 SVRABR SDC059-250415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1048 PM CDT MON JUL 24 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAND COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1115 PM CDT * AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HAND COUNTY...OR ABOUT 16 MILES SOUTH OF FAULKTON...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL HAND COUNTY NORTHEAST OF POLO THROUGH 1115 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW! A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4488 9915 4472 9905 4480 9871 4489 9874 BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:50 PM CDT, 6 hours 58 minutes earlier.
Area forecast discussion, Jul 24, 3:50 PM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT MON JUL 24 2000 VERY UNSTABLE CONDITIONS ARE INDICATED BY SATELLITE AND MSAS ACROSS MUCH OF THE SOUTHERN AND EASTERN PART OF THE CWA LATE THIS AFTERNOON. RADAR AND SATELLITE BEGINNING TO SHOW SOME DEVELOPMENT ALONG THE COLD FRONT EXTENDING ACROSS C SD. THEREFORE...IT STILL LOOKS LIKE THERE IS A GOOD CHANCE OF TSRAS ACROSS NE SD AND WC MN THROUGH THE EVENING HOURS. NC SD SHOULD REMAIN DRY TONIGHT AS THEY WILL BE BEHIND THE COLD FRONT. OTHERWISE...SKIES TONIGHT SHOULD BE MOSTLY CLEAR AS S TO SW WINDS BECOME NW. MUCH DRIER AIR WILL MOVE IN BEHIND FRONT TONIGHT. ON TUES...LOWER HUMIDITY...MOSTLY SUNNY SKIES AND NW WINDS SHOULD PREVAIL UNDER HIGH PRES. ALTHOUGH...THE MODELS SHOW A 50H S/W SLIDING OVER NE SD AND WC MN LATE IN THE AFTN AND EVENING WITH A WK COLD FRONT MOVING THROUGH. DESPITE LOWER DWPTS...THIS FRONT MAY SET OFF SOME WDLY SCT SHRAS AND TSRAS ACROSS NE SD AND WC MN. HIGHS ON TUES SHOULD BE MOSTLY IN THE 80S ACROSS THE CWA. FOR TUESDAY NIGHT...SKIES WILL CLEAR AS WK SFC BOUNDARY MOVES THROUGH...THE SUN SETS AND SFC HIGH PRES BUILDS IN. ON WED...EXPECT MOSTLY SUNNY SKIES UNDER HIGH PRES WITH SLIGHTLY WARMER TEMPS OUT WEST. ...EXTENDED DISCUSSION... THE PATTERN FOR THE LATTER PART OF THE WEEK LOOKS SIMILAR ON ALL THE MODELS. THE STRONG UPPER LEVEL RIDGE REMAINS OVER THE SOUTHWESTERN PART OF THE COUNTRY WITH SHORTWAVES RIDING OVER THE TOP OF IT AND INTO THE NORTHERN PLAINS...WHILE A LOW PRESSURE TROUGH AT THE SURFACE REMAINS STATIONARY OVER THE ROCKIES. THE MODELS DO DIFFER SOME ON WHEN THE MOST FAVORED TIME FOR PRECIP WILL BE...BUT TRYING TO TIME IT LOOKS ALMOST IMPOSSIBLE AT THIS POINT. MRF AND CANADIAN DO AGREE THAT OF THE THREE DAYS...THURSDAY IS THE MOST LIKELY TO BE DRY...SO WILL WORD THAT WAY AND PUT IN SHOWERS AND THUNDERSTORMS FOR FRIDAY AND SATURDAY. FMR TEMPS CONTINUE TO BE RIGHT AROUND NORMAL...WITH AN INDICATION OF JUST A BIT OF A COOL DOWN FRIDAY AND SATURDAY WITH THE POTENTIAL FOR RAIN. .ABR...NONE MOHR N
In the hours before
Special weather statement, Jul 24, 9:42 PM CDT, 1 hour 6 minutes before
MNZ039-046-SDZ005>008-010-011-017>023-250315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 942 PM CDT MON JUL 24 2000 ...TORNADO WATCH CANCELLED FOR PARTS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA... THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...MCPHERSON...EDMUNDS... FAULK...SPINK...BROWN...MARSHALL...DAY...CLARK...HAMLIN... CODINGTON...DEUEL...GRANT AND ROBERTS. TRAVERSE AND BIG STONE COUNTIES IN MINNESOTA ARE ALSO NO LONGER IN THE TORNADO WATCH. SCATTERED THUNDERSTORMS STILL EXIST IN PARTS OF NORTHEAST SOUTH DAKOTA...BUT ARE NOT EXPECTED TO BECOME SEVERE. HINTZ
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:27 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 48 min |
| Jul 24, 7:34 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 26 min |
| Jul 24, 7:50 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 40 min |
| Jul 24, 8:08 PM CDT | Tornado Warning | ABR | Hand | 37 min |
| Jul 24, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 46 min |
| Jul 24, 8:46 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 59 min |
| Jul 24, 8:58 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.